Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 251, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2003, 8:36 AM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 8:36 AM EDT (12:36 UTC)
- Expired
- Aug 4, 2003, 9:00 AM EDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Bourbon County, KY, Nicholas County, KY
The radar
The Jackson,KY radar (KJKL), 106 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS53 KLMK 041236 SVRLMK KYC017-181-041300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 836 AM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BOURBON COUNTY IN EAST CENTRAL KENTUCKY NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 900 AM EDT * AT 836 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARLISLE...OR ABOUT 29 MILES NORTHEAST OF LEXINGTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MYERS AROUND 845 AM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3837 8421 3821 8411 3838 8361 3858 8375 $$ JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:20 AM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 4, 4:20 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 420 AM EDT MON AUG 4 2003 AREA OF THUNDERSTORMS DEVELOPING NEAR AND JUST WEST OF SDF AHEAD OF UPPER TROUGH THAT IS ROTATING AROUND THE PERSISTENT UPPER LOW OVER THE GREAT LAKES. STORMS PRODUCING VERY HEAVY RAIN...LOTS OF LIGHTNING AND GUSTY WINDS. MAIN FORECAST PROBLEM TODAY IS THE CHANCES OF PRECIPITATION WITH THE TROUGH THAT WILL PUSH THROUGH FA THIS BY EARLY AFTERNOON. MODELS SHOW UPPER SYSTEM TO GRADUALLY MOVE TO THE NORTH AND BECOME MORE ELONGATED AS WEEK PROGRESSES. PER NCEP DISCUSSION...GFS IS BETTER INITIALIZED THAN ETA AND HAS BEEN MORE CONSISTENT BUT IS AGAIN PLAGUED BY SPURIOUS VORT AND PRECIPITATION MAXES. WILL LEAN TOWARD GFS BUT WILL FACTOR OUT SPURIOUS PRECIP. .SHORT TERM... THIS MORNINGS THUNDERSTORMS ARE IN RESPONSE TO UPPER LEVEL TROUGH HEADING TOWARD FA. ALSO SURFACE ANALYSIS SHOWS AREA OF UNSTABLE L.I.S OVER CENTRAL KY. THIS IS THE AREA WHERE STORMS AREA INCREASING. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS MOVE SOUTHEAST FROM ILLINOIS AND IF THIS HOLDS TOGETHER SHOULD MOVE ACROSS FA DURING THE MORNING HOURS. WILL RAISE POPS INTO HIGH CHANCE CATEGORY ACROSS THE NORTH FOR STORMS TO EARLY AFTERNOON AND OVER THE EAST THROUGH THE AFTERNOON. BY LATE AFTERNOON POPS WILL DECREASE AS UPPER TROUGH MOVES THROUGH. AVIATION SHOWS A MAX OF PRECIPITATION AND VERTICAL VELOCITY ACROSS SOUTHERN KENTUCKY ON TUESDAY BUT WILL IGNORE AS THIS APPEARS TO BE SPURIOUS. WITH THE UPPER LOWS INFLUENCE CONTINUING OVER OUR AREA WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS IN FORECAST THROUGH THE MIDDLE OF THE WEEK. WITH MORE SHOWERS AND THUNDERSTORMS AROUND THE AREA...TEMPERATURES WILL STAY SIMILAR TO OR ONLY A DEGREE OR SO WARMER THAN SUNDAY/S TEMPERATURES. WILL ALLOW A LITTLE WARMING OVER THE WEST AS CLOUDS SHOULD THIN SOME AFTER TROUGH PASSES. WARM DAYS AND VERY MILD NIGHTS WILL CONTINUE THROUGH MUCH OF THE WEEK AND BLEND OF GUIDANCE LOOKS GOOD. .EXTENDED... MADE ONLY MINOR CHANGES TO EXTENDED FOR NOW. .LMK...NONE. SCHOLZ
Hazardous weather outlook, Aug 4, 6:00 AM EDT, 2 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 600 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TODAY AND TONIGHT AS AN UPPER LEVEL DISTURBANCE REMAINS NEARLY STATIONARY ACROSS THE GREAT LAKES. THE STRONGEST STORMS SHOULD OCCUR OVER THE SOUTHERN PORTION OF CENTRAL KENTUCKY WHERE THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR SEVERE STORMS EXISTS. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS, LIGHTNING, AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.. JA
In the hours before
Local storm report, Aug 4, 6:42 AM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
642 AM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM OKOLONA KY WIND DAMAGE
08/04/03 JEFFERSON TREES AND POWER LINES DOWN
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:00 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 45 min |
| Aug 4, 8:40 AM EDT | Severe Thunderstorm Warning | LMK | Nicholas | 20 min |
| Aug 4, 2:02 PM EDT | Severe Thunderstorm Warning | LMK | Nelson | 28 min |
| Aug 4, 7:57 PM EDT | Severe Thunderstorm Warning | LMK | Ohio | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.